Kentucky, 2024

Damaging Winds in Kentucky, June 30, 2024

June 30, 2024 · NWS LMK · 2 events in 2 counties and zones

On June 30, a cluster of storms, along a cold front, dropped to the southeast through central Kentucky. The storms brought down trees which also brought down power lines in Nelson and Marion Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On June 30, a cluster of storms, along a cold front, dropped to the southeast through central Kentucky. The storms brought down trees which also brought down power lines in Nelson and Marion Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 30, 9:31 AM EST, 2 hours 59 minutes earlier. Its key messages:

  • * Isolated showers and storms possible this morning ahead of a cold front. Drier conditions set in as the front sweeps through the region this morning and afternoon. * Unseasonably cool temperatures tonight, with lows in the 50s for most. * Unsettled weather Wednesday through Saturday with daily chances of showers and storms. Rain chances on Independence Day 50-80%. * Heat index Wednesday afternoon may surpass 100 degrees, especially west of I-65.
Area forecast discussion, Jun 30, 9:31 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1031 AM EDT Sun Jun 30 2024

.KEY MESSAGES...

*   Isolated showers and storms possible this morning ahead of a
    cold front. Drier conditions set in as the front sweeps through
    the region this morning and afternoon.

*   Unseasonably cool temperatures tonight, with lows in the 50s for
    most.

*   Unsettled weather Wednesday through Saturday with daily chances
    of showers and storms. Rain chances on Independence Day 50-80%.

*   Heat index Wednesday afternoon may surpass 100 degrees,
    especially west of I-65.

&&

.UPDATE...
Issued at 1031 AM EDT Sun Jun 30 2024

The heaviest rain showers and thunderstorms are exiting south
central Kentucky into central Tennessee, but with precipitable water
values near 2" still extending north into southern Indiana, the air
mass over the CWA remains saturated. Some more isolated to scattered
cells are popping up over southwest Indiana. These showers will work
towards the southeast. They aren't expected to grow into much, and
as northwest winds continue to dry the 700-850 mb cloud layer,
showers will end as clouds begin to thin. The forecast has been
updated to increase the light rain in southern Indiana.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 302 AM EDT Sun Jun 30 2024

The sfc cold front will be passing through the region this morning,
and is expected to be south of the Ohio River by 12z. Ahead of the
front, moisture convergence in a warm and humid airmass will support
isolated to scattered showers this morning, mainly across south-
central Kentucky. CAMs have been consistent on any cluster of storms
moving into our region this morning will be weakening, given the
weak shear, low level capping, and meager lapse rates available.
Still can't rule out some folks hearing some rumbles of thunder this
morning, but severe risk appears low.

By the early afternoon, the sfc front will be through just about all
of our forecast area. Sfc winds will become somewhat breezy this
afternoon. We'll hold on to an isolated shower or storm chance
across the Lake Cumberland region, but elsewhere will be dry and
less humid in a post-frontal airmass. We'll see a sharp wind
direction change with FROPA, from a WAA southwest flow this morning
to a cooler north flow this afternoon. Temps will be several degrees
cooler than the last few days, with highs in the upper-70s and low-
80s north of the Ohio River, and mid- and upper-80s to the south.

By tonight, the cold front will be well south of the region. Sfc
high pressure will be building across the Great Lakes, and will
enhance CAA into the lower Ohio Valley overnight. Along with
clearing skycover, northerly flow will aid in temps cooling into the
low 50s (southern Indiana) to the low 60s (southern Kentucky), which
is 15-20 degrees cooler than Saturday night's lows.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 302 AM EDT Sun Jun 30 2024

High pressure over the Great Lakes and a dry atmosphere in place on
Monday will lead to sunny skies and much more tolerable temperatures
and humidity to start July. Afternoon highs will only be around 80
degrees. Dew points should mix out in the afternoon to the lower 50s
and upper 40s...with about a 50% chance of mid 40s east of I-75.
Mostly clear skies will continue Monday night as temperatures tumble
into the middle and upper 50s, which would be the coolest readings
for many since June 12-13.

Tuesday the high will proceed to the Northeast, placing us in
warmer, more humid return flow. Afternoon temperatures should peak
around 90 with dew points about fifteen degrees higher than the
previous day.

Wednesday through Saturday will be characterized by unsettled
weather and daily chances of showers and storms. Though this isn't
great news for holiday activities, we could use the rain to keep the
D0/D1 conditions in southern Indiana and north central Kentucky from
worsening.

A 5H trough entering the Pacific Northwest today and tomorrow will
work to slightly flatten the large Southeast upper ridge mid-late
week. A cold front advancing from the northwest will approach on
Wednesday, but then weaken and slow its forward progression as its
parent low lifts into northern Quebec and the front runs into the
upper ridge to our south as well as a western arm of the Azores-
Bermuda high at the surface. We may have to wait until an area of
low pressure moves up the front around the Friday-Saturday time
period, and a reinforcing upper wave further suppresses the southern
upper ridge to the Gulf Coast states, before the front finally moves
through. For us this means we'll be in a warm, humid air mass with
upper waves riding the pressure gradient helping to generate
occasional showers and storms. Right now showers and storms look
like a good bet on Independence Day as GFS IVT shows a slug of
moisture moving through with above normal precipitable water values
shown by GFS and ECWMF.

While organized, widespread severe weather appears unlikely at this
time, strong summertime storms with locally torrential downpours and
gusty winds will certainly be possible.

&&

.AVIATION /12Z TAFS THROUGH 18Z MONDAY/...
Issued at 636 AM EDT Sun Jun 30 2024

Scattered showers and storms have developed this morning ahead of an
approaching cold front, but fortunately these cells have not caused
any impacts. BWG will continue to see VCTS for the next 2 hours or
so, but once the cold front slides through, drier conditions will
settle in. The front is approaching HNB and SDF early this morning,
and those terminals will be the first to see winds turn to a
northerly flow. As the front continues to push southward, this sharp
wind shift will occur a little later at LEX, RGA, and BWG. This
afternoon will feature breezy north winds with gusts around 20 kts
possible. Winds will relax some towards sunset, with SKC and VFR
expected overnight.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...KDW
SHORT TERM...CJP
LONG TERM...13
AVIATION...CJP
Hazardous weather outlook, Jun 30, 2:40 AM EST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
340 AM EDT Sun Jun 30 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010745-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
340 AM EDT Sun Jun 30 2024 /240 AM CDT Sun Jun 30 2024/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index readings may surpass 100 degrees Wednesday afternoon,
especially west of I-65.

Scattered storms are in the forecast Wednesday through Saturday.
While widespread severe weather is not expected, some storms may
produce locally torrential downpours and gusty winds. Outdoor
Independence Day celebrations may be negatively impacted.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through at least Wednesday
morning.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/13

In the hours before

Special weather statement, Jun 30, 6:44 AM EST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Louisville KY
644 AM CDT Sun Jun 30 2024

KYZ061-070-072-301230-
Logan KY-Simpson KY-Butler KY-
644 AM CDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT LOGAN...NORTHWESTERN SIMPSON AND
SOUTHWESTERN BUTLER COUNTIES THROUGH 730 AM CDT...

At 643 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 9 miles southeast of Weir, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Russellville, Anderson, Auburn, Adairville, Lewisburg, Insco,
Gordonsville, Spa, Epleys, and Dennis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3674 8706 3676 8705 3706 8705 3707 8698
      3707 8694 3708 8694 3703 8668 3691 8663
      3665 8680 3665 8682 3664 8706
TIME...MOT...LOC 1143Z 287DEG 37KT 3701 8715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJ
Special weather statement, Jun 30, 11:06 AM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
1206 PM EDT Sun Jun 30 2024

INZ090-KYZ023>029-301630-
Harrison IN-Grayson KY-Bullitt KY-Hancock KY-Meade KY-Ohio KY-
Hardin KY-Breckinridge KY-
1206 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL HARRISON...MEADE...
SOUTHEASTERN HANCOCK...CENTRAL GRAYSON...SOUTHWESTERN BULLITT...
BRECKINRIDGE...CENTRAL HARDIN AND NORTHEASTERN OHIO COUNTIES THROUGH
1230 PM EDT/1130 AM CDT/...

At 1205 PM EDT/1105 AM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 7 miles east of
Brandenburg to 13 miles southwest of Hardinsburg. Movement was
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elizabethtown, Leitchfield, Brandenburg, Hardinsburg, Radcliff,
Webster, Vine Grove, Lebanon Junction, Irvington, and Muldraugh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3792 8654 3793 8651 3795 8652 3808 8612
      3787 8567 3735 8647 3763 8671
TIME...MOT...LOC 1605Z 313DEG 15KT 3796 8605 3761 8658

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Neudorff
Special weather statement, Jun 30, 11:28 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
1228 PM EDT Sun Jun 30 2024

INZ090-KYZ024-025-027>030-045-053-062-063-301700-
Harrison IN-Hart KY-Grayson KY-Jefferson KY-Bullitt KY-Edmonson KY-
Nelson KY-Meade KY-Larue KY-Hardin KY-Breckinridge KY-
1228 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HARRISON...
NORTHWESTERN NELSON...SOUTHEASTERN MEADE...WESTERN LARUE...
NORTHWESTERN HART...GRAYSON...SOUTHWESTERN JEFFERSON...BULLITT...
SOUTHEASTERN BRECKINRIDGE...HARDIN AND NORTHEASTERN EDMONSON COUNTIES
THROUGH 100 PM EDT/NOON CDT/...

At 1228 PM EDT/1128 AM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from near Shepherdsville
to near Leitchfield. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elizabethtown, Bardstown, Shepherdsville, Leitchfield, Hodgenville,
Valley Station, Radcliff, Vine Grove, Lebanon Junction, and
Muldraugh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3788 8531 3720 8616 3755 8652 3810 8596
TIME...MOT...LOC 1628Z 296DEG 27KT 3795 8580 3750 8639

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Neudorff
Special weather statement, Jun 30, 12:00 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
100 PM EDT Sun Jun 30 2024

KYZ027>029-045-046-053-054-062>064-071-074-301730-
Hart KY-Grayson KY-Bullitt KY-Marion KY-Warren KY-Washington KY-
Edmonson KY-Barren KY-Nelson KY-Larue KY-Hardin KY-Green KY-
100 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NELSON...NORTHWESTERN GREEN...
LARUE...NORTHWESTERN MARION...HART...EASTERN GRAYSON...EAST CENTRAL
WARREN...WESTERN WASHINGTON...SOUTHERN BULLITT...HARDIN...
NORTHWESTERN BARREN AND EDMONSON COUNTIES THROUGH 130 PM EDT/1230 PM
CDT/...

At 100 PM EDT/1200 PM CDT/, Doppler radar was tracking a cluster of
strong thunderstorms along a line extending from 6 miles southeast of
Shepherdsville to 8 miles south of Leitchfield. Movement was
southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elizabethtown, Bardstown, Shepherdsville, Leitchfield, Hodgenville,
Munfordville, Brownsville, Radcliff, Hillview, and Cave City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 8616 3741 8642 3804 8566 3796 8542
      3794 8540 3794 8538 3785 8511
TIME...MOT...LOC 1700Z 322DEG 23KT 3794 8562 3736 8631

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Neudorff

The radar

The Louisville radar (KLVX), 50 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
June 30, 12:30 PM EST
Where
Nelson County, 1.94 mi ESE of New Haven
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.642, -85.566

Trees and power lines were down near Howardstown Road and Walter Hall Road.

Thunderstorm Wind, Marion

When
June 30, 1:00 PM EST
Where
Marion County, 1.33 mi S of Frogtown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.561, -85.370

There were multiple trees and power lines down in Marion County, including along Raywick Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191543, 1191545.